Toxic myopathy with multiple deletions in mitochondrial DNA associated with long-term use of oral anti-viral drugs for hepatitis B: A case study

Takayuki Fujii, Kei ichiro Takase, Hiroyuki Honda, Nobutoshi Kawamura, Ryo Yamasaki, Michiyo Urata, Takeshi Uchiumi, Toru Iwaki, Jun-Ichi Kira

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Oral nucleoside analogs (NAs) reduce hepatitis B virus (HBV) replication by inhibiting HBV DNA polymerase. However, NAs can also affect human mitochondrial DNA (mtDNA) polymerase, which can lead to mtDNA depletion (quantitative abnormality). Indeed, several mitochondrial myopathy cases have been reported in which a reduced mtDNA copy number was induced by oral NAs for hepatitis B. Herein, we report a case of toxic myopathy with multiple mtDNA deletions (qualitative abnormality) associated with long-term use of NAs for hepatitis B. A 68-year-old woman, who underwent long-term treatment with lamivudine and adefovir for chronic hepatitis B, developed proximal muscle weakness in the four extremities. Neurological examination showed mild proximal muscle weakness and atrophy in the four extremities. Upon admission to our hospital, her blood lactate/pyruvate ratio during an aerobic exercise test was elevated. Myogenic patterns were observed in lower limb muscles on electromyographic examination. Muscle magnetic resonance imaging revealed diffuse atrophy of proximal muscles in the four extremities with no signal changes. A biopsy from the biceps brachii muscle showed an abnormally large variation in fiber size, scattered muscle fibers with decreased cytochrome c oxidase activity, and ragged-red fibers. Analysis of mtDNA from skeletal muscle revealed no decrease in copy number but increased incidence of multiple deletions, including a deletion of 4977 base pairs (known as the common deletion) reflecting oxidative stress-induced mtDNA damage. This case study indicates that long-term oral antiviral therapy for hepatitis B can induce chronic oxidative damage to mtDNA resulting in qualitative mtDNA abnormalities and toxic myopathy.

Original languageEnglish
Pages (from-to)162-167
Number of pages6
JournalNeuropathology
Volume39
Issue number2
DOIs
Publication statusPublished - Apr 1 2019

Fingerprint

Poisons
Muscular Diseases
Hepatitis B
Mitochondrial DNA
Nucleosides
Pharmaceutical Preparations
Muscles
Muscular Atrophy
Extremities
Muscle Weakness
DNA-Directed DNA Polymerase
Hepatitis B virus
Mitochondrial Myopathies
Lamivudine
Chronic Hepatitis B
Neurologic Examination
Electron Transport Complex IV
Virus Replication
Pyruvic Acid
Exercise Test

All Science Journal Classification (ASJC) codes

  • Pathology and Forensic Medicine
  • Clinical Neurology

Cite this

Toxic myopathy with multiple deletions in mitochondrial DNA associated with long-term use of oral anti-viral drugs for hepatitis B : A case study. / Fujii, Takayuki; Takase, Kei ichiro; Honda, Hiroyuki; Kawamura, Nobutoshi; Yamasaki, Ryo; Urata, Michiyo; Uchiumi, Takeshi; Iwaki, Toru; Kira, Jun-Ichi.

In: Neuropathology, Vol. 39, No. 2, 01.04.2019, p. 162-167.

Research output: Contribution to journalArticle

@article{f32f441939594e32ab48fbe467ecaa53,
title = "Toxic myopathy with multiple deletions in mitochondrial DNA associated with long-term use of oral anti-viral drugs for hepatitis B: A case study",
abstract = "Oral nucleoside analogs (NAs) reduce hepatitis B virus (HBV) replication by inhibiting HBV DNA polymerase. However, NAs can also affect human mitochondrial DNA (mtDNA) polymerase, which can lead to mtDNA depletion (quantitative abnormality). Indeed, several mitochondrial myopathy cases have been reported in which a reduced mtDNA copy number was induced by oral NAs for hepatitis B. Herein, we report a case of toxic myopathy with multiple mtDNA deletions (qualitative abnormality) associated with long-term use of NAs for hepatitis B. A 68-year-old woman, who underwent long-term treatment with lamivudine and adefovir for chronic hepatitis B, developed proximal muscle weakness in the four extremities. Neurological examination showed mild proximal muscle weakness and atrophy in the four extremities. Upon admission to our hospital, her blood lactate/pyruvate ratio during an aerobic exercise test was elevated. Myogenic patterns were observed in lower limb muscles on electromyographic examination. Muscle magnetic resonance imaging revealed diffuse atrophy of proximal muscles in the four extremities with no signal changes. A biopsy from the biceps brachii muscle showed an abnormally large variation in fiber size, scattered muscle fibers with decreased cytochrome c oxidase activity, and ragged-red fibers. Analysis of mtDNA from skeletal muscle revealed no decrease in copy number but increased incidence of multiple deletions, including a deletion of 4977 base pairs (known as the common deletion) reflecting oxidative stress-induced mtDNA damage. This case study indicates that long-term oral antiviral therapy for hepatitis B can induce chronic oxidative damage to mtDNA resulting in qualitative mtDNA abnormalities and toxic myopathy.",
author = "Takayuki Fujii and Takase, {Kei ichiro} and Hiroyuki Honda and Nobutoshi Kawamura and Ryo Yamasaki and Michiyo Urata and Takeshi Uchiumi and Toru Iwaki and Jun-Ichi Kira",
year = "2019",
month = "4",
day = "1",
doi = "10.1111/neup.12548",
language = "English",
volume = "39",
pages = "162--167",
journal = "Neuropathology",
issn = "0919-6544",
publisher = "Wiley-Blackwell",
number = "2",

}

TY - JOUR

T1 - Toxic myopathy with multiple deletions in mitochondrial DNA associated with long-term use of oral anti-viral drugs for hepatitis B

T2 - A case study

AU - Fujii, Takayuki

AU - Takase, Kei ichiro

AU - Honda, Hiroyuki

AU - Kawamura, Nobutoshi

AU - Yamasaki, Ryo

AU - Urata, Michiyo

AU - Uchiumi, Takeshi

AU - Iwaki, Toru

AU - Kira, Jun-Ichi

PY - 2019/4/1

Y1 - 2019/4/1

N2 - Oral nucleoside analogs (NAs) reduce hepatitis B virus (HBV) replication by inhibiting HBV DNA polymerase. However, NAs can also affect human mitochondrial DNA (mtDNA) polymerase, which can lead to mtDNA depletion (quantitative abnormality). Indeed, several mitochondrial myopathy cases have been reported in which a reduced mtDNA copy number was induced by oral NAs for hepatitis B. Herein, we report a case of toxic myopathy with multiple mtDNA deletions (qualitative abnormality) associated with long-term use of NAs for hepatitis B. A 68-year-old woman, who underwent long-term treatment with lamivudine and adefovir for chronic hepatitis B, developed proximal muscle weakness in the four extremities. Neurological examination showed mild proximal muscle weakness and atrophy in the four extremities. Upon admission to our hospital, her blood lactate/pyruvate ratio during an aerobic exercise test was elevated. Myogenic patterns were observed in lower limb muscles on electromyographic examination. Muscle magnetic resonance imaging revealed diffuse atrophy of proximal muscles in the four extremities with no signal changes. A biopsy from the biceps brachii muscle showed an abnormally large variation in fiber size, scattered muscle fibers with decreased cytochrome c oxidase activity, and ragged-red fibers. Analysis of mtDNA from skeletal muscle revealed no decrease in copy number but increased incidence of multiple deletions, including a deletion of 4977 base pairs (known as the common deletion) reflecting oxidative stress-induced mtDNA damage. This case study indicates that long-term oral antiviral therapy for hepatitis B can induce chronic oxidative damage to mtDNA resulting in qualitative mtDNA abnormalities and toxic myopathy.

AB - Oral nucleoside analogs (NAs) reduce hepatitis B virus (HBV) replication by inhibiting HBV DNA polymerase. However, NAs can also affect human mitochondrial DNA (mtDNA) polymerase, which can lead to mtDNA depletion (quantitative abnormality). Indeed, several mitochondrial myopathy cases have been reported in which a reduced mtDNA copy number was induced by oral NAs for hepatitis B. Herein, we report a case of toxic myopathy with multiple mtDNA deletions (qualitative abnormality) associated with long-term use of NAs for hepatitis B. A 68-year-old woman, who underwent long-term treatment with lamivudine and adefovir for chronic hepatitis B, developed proximal muscle weakness in the four extremities. Neurological examination showed mild proximal muscle weakness and atrophy in the four extremities. Upon admission to our hospital, her blood lactate/pyruvate ratio during an aerobic exercise test was elevated. Myogenic patterns were observed in lower limb muscles on electromyographic examination. Muscle magnetic resonance imaging revealed diffuse atrophy of proximal muscles in the four extremities with no signal changes. A biopsy from the biceps brachii muscle showed an abnormally large variation in fiber size, scattered muscle fibers with decreased cytochrome c oxidase activity, and ragged-red fibers. Analysis of mtDNA from skeletal muscle revealed no decrease in copy number but increased incidence of multiple deletions, including a deletion of 4977 base pairs (known as the common deletion) reflecting oxidative stress-induced mtDNA damage. This case study indicates that long-term oral antiviral therapy for hepatitis B can induce chronic oxidative damage to mtDNA resulting in qualitative mtDNA abnormalities and toxic myopathy.

UR - http://www.scopus.com/inward/record.url?scp=85062694493&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85062694493&partnerID=8YFLogxK

U2 - 10.1111/neup.12548

DO - 10.1111/neup.12548

M3 - Article

C2 - 30847961

AN - SCOPUS:85062694493

VL - 39

SP - 162

EP - 167

JO - Neuropathology

JF - Neuropathology

SN - 0919-6544

IS - 2

ER -